Ohio, 2014Winter Storm in Ohio, February 4 to 5, 2014
February 4 to 5, 2014 · NWS IWX · 8 events in 8 counties and zones
Snow, heavy at times, overspread northwest Ohio late in the day on February 4th and continued into the early afternoon hours of February 5th as low pressure tracked northeast into southern Ohio. Total snow accumulations ranged between 7 and 10 inches.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow, heavy at times, overspread northwest Ohio late in the day on February 4th and continued into the early afternoon hours of February 5th as low pressure tracked northeast into southern Ohio. Total snow accumulations ranged between 7 and 10 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 4, 3:38 PM EST, 22 minutes earlier.
Area forecast discussion, Feb 4, 3:38 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
338 PM EST TUE FEB 4 2014
.SYNOPSIS...
ISSUED AT 333 PM EST TUE FEB 4 2014
A WINTER STORM WILL IMPACT THE REGION TONIGHT AND WEDNESDAY. SNOW
WILL OVERSPREAD THE AREA FROM SOUTH TO NORTH BY THIS EVENING AND
BE HEAVY AT TIMES TONIGHT. SNOW WILL GRADUALLY TAPER OFF
WEDNESDAY. BRISK NORTH WINDS WILL CAUSE BLOWING AND DRIFTING SNOW
TONIGHT AND WEDNESDAY...ESPECIALLY IN OPEN AND RURAL AREAS.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 333 PM EST TUE FEB 4 2014
MANY FACTORS STILL APPEAR TO BE COMING TOGETHER FOR A SNOWSTORM
ACROSS OUR CWA OVER THE NEXT 24HRS. STRONG NEGATIVELY TILTED SHRTWV
WAS EVIDENT ON WATER VAPOR MOVG NE FROM THE SRN PLAINS THIS AFTN
WITH A TAP OF SUB-TROPICAL MOISTURE LIFTING NORTHWARD IN ADVANCE OF
IT. RESULTING STRONG 850-700MB THETA-E ADVECTION WILL OVERSPREAD
OUR AREA LATE THIS AFTN AND THIS EVE AS UPR LEVEL JET OVER SE
CANADA STRENGTHENS PROVIDING STRONG UPR LEVEL DIVERGENCE ACROSS OUR
AREA. THIS SHOULD ALLOW THE LARGE AREA OF MODERATE TO HEAVY SNOW
WHICH HAS SPREAD INTO/DEVELOPED ACROSS CENTRAL MO/IL EARLY THIS
AFTN TO OVERSPREAD MUCH OF OUR CWA BY THIS EVENING AND THEN CONT
THROUGH MUCH OF THE NIGHT. FCST THERMAL PROFILES CONT TO SUGGEST
ALL SNOW FOR OUR CWA... THOUGH DGZ FAIRLY SHALLOW... WHICH SHOULD
KEEP SNOW/LIQUID WATER RATIOS IN THE 10:1 TO 15:1 RANGE. BEST
COLOCATION OF MOISTURE/LIFT STILL EXPECTED ACROSS THE SE 1/2 OF
OUR CWA WHERE 8-10" OF SNOW FCST BY WED AFTN WITH AMOUNTS TAPERING
DOWN TO 3-6" ACROSS NW INDIANA AND FAR SW MI. CROSS SECTIONS AND
BUFR FCST DATA ALSO SUGGESTS POTENTIAL FOR SOME FGEN FORCED MESO-
BANDING ACROSS SE PORTION OF THE CWA OVERNIGHT WHICH COULD LEAD TO
LOCALLY HIGHER AMOUNTS THERE. AS THE SHRTWV LIFTS NE ACROSS THE
LWR GRTLKS WED MORNING... DEFORMATION ZONE SNOW SHOULD MOVE ACROSS
OUR CWA... TAPERING OFF BY AFTN AS RIDGE ALOFT BUILDS IN. NE-N SFC
WINDS WILL STRENGTHEN OVERNIGHT AS DEEPENING SFC LOW LIFTS NE INTO
THE UPR OH VALLEY. THIS SHOULD RESULT IN SOME BLOWING/DRIFTING
SNOW OVERNIGHT AND INTO EARLY WED AFTN. GOING WSW HEADLINES STILL
VALID AND NO CHANGES MADE. GOING TEMPS ALSO SEEM REASONABLE AND NO
SGFNT CHANGE MADE WITH LOWS TONIGHT EXPECTED IN THE TEENS AND
HIGHS TOMORROW IN THE L-M20S.
&&
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 333 PM EST TUE FEB 4 2014
.LONG TERM...
COLD/DRY LATE THIS WEEK WITH SNOW CHANCES RETURNING THIS WEEKEND...
WEAKENING ARCTIC HIGH PRESSURE WILL TRANSLATE SOUTHEAST INTO THE OH
VALLEY LATER THURSDAY INTO FRIDAY IN RESPONSE TO INCREASING
CONFLUENCE ALOFT ASSURING MAINLY DRY/QUIET WX. WESTERLY BOUNDARY
LAYER TRAJECTORIES AND LAKE-8H TEMP DIFFERENTIALS IN THE MID/UPPER
TEENS NORTH OF THIS FEATURE MAY SUPPORT A FEW LAKE EFFECT
FLURRIES/SNOW SHOWERS ACROSS THE FAR NORTHWEST WEDNESDAY NIGHT INTO
THURSDAY. LITTLE ACCUMULATION/IMPACT EXPECTED GIVEN SIG DRY
ENTRAINMENT/SUBSIDENCE. OTHERWISE...RENEWED PUSH OF MODIFIED ARCTIC
AIR IN WAKE OF WEDNESDAY'S WINTER STORM WILL RESULT IN UNSEASONABLY
COLD TEMPS (20-25F BLO NORMAL) BOTH THURSDAY AND FRIDAY...WITH
FRIDAY MORNING LIKELY THE COLDEST WITH ADVISORY LEVEL WIND CHILLS
POSSIBLE.
SLIGHT MODERATION IS EXPECTED FRIDAY NIGHT THROUGH SATURDAY NIGHT AS
FLOW BACKS SOUTHWESTERLY IN ADVANCE OF THE NEXT UPPER LEVEL TROUGH
PROGGED TO MOVE THROUGH THE OH VALLEY/GREAT LAKES. WEAK LEAD
SOUTHERN STREAM UPPER PV ANOMALY RIPPLING ALONG A DEVELOPING
ELEVATED BAROCLINIC ZONE COULD BRING SOME LIGHT SNOW TO MAINLY THE
SOUTHERN HALF OF THE AREA ON SATURDAY. ANOTHER MORE PRONOUNCED TROP
UNDULATION WITHIN TROUGH AXIS IS THEN MODELED TO AMPLIFY THROUGH
SATURDAY NIGHT INTO SUNDAY MORNING. MODELS DIFFER IN HANDLING OF
THIS FEATURE AND POTENTIAL INTERACTION WITH A SEPARATE NORTHERN
STREAM WAVE DROPPING OUT OF CANADA. MOISTURE RETURN LOOKS LIMITED AS
LEAD WAVE STEALS DEEPER MOISTURE...BUT CANNOT RULE OUT A LIGHT TO
MODERATE SNOW EVENT SOMEWHERE ACROSS THE LOWER LAKES/OH VALLEY IF A
MORE PHASED CYCLOGENETIC RESPONSE VERIFIES.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1153 AM EST TUE FEB 4 2014
LITTLE CHANGE TO 12Z TAFS. DELAYED START OF SNOW AT FWA
SLIGHTLY... BUT STILL EXPECT MODERATE SNOW FALLING BY THIS EVE.
IFR CONDITIONS EXPECTED AT BOTH TERMINALS OVERNIGHT WITH LOWEST
CONDITIONS... HIGHEST SNOWFALL ACCUMS AT FWA. SNOW IN DEFORMATION
ZONE AS LOW MOVES AWAY SHOULD PERSIST THROUGH WED MORNING AND
COMBINED WITH INCREASING NORTH WINDS HELP KEEP VSBYS IN IFR RANGE
THROUGH THE END OF THE PERIOD.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 4 PM EST /3 PM CST/ WEDNESDAY FOR
INZ005>009-012>018-020-022>027-032>034.
WINTER WEATHER ADVISORY UNTIL 4 PM EST /3 PM CST/ WEDNESDAY FOR
INZ003-004.
MI...WINTER STORM WARNING UNTIL 4 PM EST WEDNESDAY FOR MIZ079>081.
WINTER WEATHER ADVISORY UNTIL 4 PM EST WEDNESDAY FOR MIZ077-078.
OH...WINTER STORM WARNING UNTIL 4 PM EST WEDNESDAY FOR OHZ001-002-004-
005-015-016-024-025.
LM...NONE.
&&
SYNOPSIS...JT
SHORT TERM...JT
LONG TERM...STEINWEDEL
AVIATION...JT
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANAHazardous weather outlook, Feb 4, 6:17 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
617 AM EST TUE FEB 4 2014
INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-051130-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-
FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...
FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
617 AM EST TUE FEB 4 2014 /517 AM CST TUE FEB 4 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING STARTS THIS AFTERNOON AND CONTINUES
THROUGH TONIGHT. REFER TO THE LATEST WSWIWX FOR THE LATEST STORM
INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WINTER STORM WARNING CONTINUES INTO WEDNESDAY AFTERNOON.
WIND CHILL TEMPERATURES OF 10 TO 20 BELOW ARE EXPECTED WEDNESDAY
NIGHT THROUGH FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOWFALL ARE APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-004-MIZ077-078-051130-
LA PORTE-ST. JOSEPH IN-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS
617 AM EST TUE FEB 4 2014 /517 AM CST TUE FEB 4 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY STARTS THIS AFTERNOON AND CONTINUES
THROUGH TONIGHT. REFER TO THE LATEST WSWIWX FOR THE LATEST STORM
INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WINTER WEATHER ADVISORY CONTINUES INTO WEDNESDAY AFTERNOON.
WIND CHILL TEMPERATURES OF 10 TO 20 BELOW ARE EXPECTED WEDNESDAY
NIGHT THROUGH FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOWFALL ARE APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-051130-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
617 AM EST TUE FEB 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
Winter Storm, Allen
- When
- February 4, 4:00 PM EST to February 5, 1:00 PM EST
- Where
- Allen forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
Snow developed during the late afternoon hours of February 4th and became heavy at times that evening into the next morning. Impressive snowfall rates of 1 to 2 inches per hour and reduced visibilities to a quarter of a mile at times created hazardous travel conditions. Numerous schools and businesses were closed on Wednesday, February 5th, due to the heavy snow and poor road conditions. Total snow accumulations across the county generally ranged between 7 and 9 inches.
Winter Storm, Van Wert
- When
- February 4, 4:00 PM EST to February 5, 1:00 PM EST
- Where
- Van Wert forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
Snow developed during the late afternoon hours of February 4th and became heavy at times that evening into the next morning. Impressive snowfall rates of 1 to 2 inches per hour and reduced visibilities to a quarter of a mile at times created hazardous travel conditions. Numerous schools and businesses were closed on Wednesday, February 5th, due to the heavy snow and poor road conditions. Total snow accumulations across the county generally ranged between 8 and 10 inches.
Winter Storm, Paulding
- When
- February 4, 4:00 PM EST to February 5, 1:00 PM EST
- Where
- Paulding forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
Snow developed during the late afternoon hours of February 4th and became heavy at times that evening into the next morning. Impressive snowfall rates of 1 to 2 inches per hour and reduced visibilities to a quarter of a mile at times created hazardous travel conditions. Numerous schools and businesses were closed on Wednesday, February 5th, due to the heavy snow and poor road conditions. Total snow accumulations across the county generally ranged between 8 and 10 inches.
Winter Storm, Putnam
- When
- February 4, 5:00 PM EST to February 5, 1:00 PM EST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
Snow developed during the late afternoon hours of February 4th and became heavy at times that evening into the next morning. Impressive snowfall rates of 1 to 2 inches per hour and reduced visibilities to a quarter of a mile at times created hazardous travel conditions. Numerous schools and businesses were closed on Wednesday, February 5th, due to the heavy snow and poor road conditions. Total snow accumulations across the county generally ranged between 7 and 9 inches.
Winter Storm, Henry
- When
- February 4, 6:00 PM EST to February 5, 1:00 PM EST
- Where
- Henry forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
Snow developed during the early evening hours of February 4th and became heavy at times during the morning hours of February 5th. Impressive snowfall rates of 1 to 2 inches per hour and reduced visibilities to a quarter of a mile at times created hazardous travel conditions. Numerous schools and businesses were closed on Wednesday, February 5th, due to the heavy snow and poor road conditions. Total snow accumulations across the county generally ranged between 8 and 10 inches.
Winter Storm, Defiance
- When
- February 4, 6:00 PM EST to February 5, 1:00 PM EST
- Where
- Defiance forecast zone
- Reported by
- Social Media
- Coordinates
- 41.324, -84.490 (the zone’s center; the record gives no point)
Snow developed during the early evening hours of February 4th and became heavy at times during the morning hours of February 5th. Impressive snowfall rates of 1 to 2 inches per hour and reduced visibilities to a quarter of a mile at times created hazardous travel conditions. Numerous schools and businesses were closed on Wednesday, February 5th, due to the heavy snow and poor road conditions. Total snow accumulations across the county generally ranged between 8 and 10 inches.
Winter Storm, Fulton
- When
- February 4, 7:00 PM EST to February 5, 1:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- Social Media
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Snow developed during the early evening hours of February 4th and became heavy at times during the morning hours of February 5th. Impressive snowfall rates of 1 to 2 inches per hour and reduced visibilities to a quarter of a mile at times created hazardous travel conditions. Numerous schools and businesses were closed on Wednesday, February 5th, due to the heavy snow and poor road conditions. Total snow accumulations across the county generally ranged between 8 and 10 inches.
Winter Storm, Williams
- When
- February 4, 7:00 PM EST to February 5, 1:00 PM EST
- Where
- Williams forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
Snow developed during the early evening hours of February 4th and became heavy at times during the morning hours of February 5th. Impressive snowfall rates of 1 to 2 inches per hour and reduced visibilities to a quarter of a mile at times created hazardous travel conditions. Numerous schools and businesses were closed on Wednesday, February 5th, due to the heavy snow and poor road conditions. Total snow accumulations across the county generally ranged between 8 and 10 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Pennsylvania, February 4 to 5, 20142 deaths · 26 injured · 13 events
- Ice Storm and Winter Weather in Arkansas, February 4, 20142 deaths · 1 injured · $8.3 million · 40 events
- Winter Storm in Pennsylvania, February 4 to 5, 20141 death · 34 events
- Extreme Cold in North Dakota, February 4, 20141 death · 1 event
- Winter Storm and Heavy Snow in Ohio, February 4 to 5, 2014$3.0 million · 22 events
- Winter Storm in Kentucky, February 4 to 5, 2014$420,000 · 22 events
- Winter Storm and Flooding in Kentucky, February 4 to 5, 2014$480,000 · 6 events
- Winter Storm in Pennsylvania, February 4 to 5, 2014$500,000 · 3 events
- Heavy Snow in New York, February 4 to 5, 2014$256,000 · 15 events
- Winter Storm in Indiana, February 4 to 5, 2014$180,000 · 6 events
- Ice Storm and Winter Storm in New Jersey, February 4 to 5, 20145 injured · 15 events
- Ice Storm and Flood in Tennessee, February 4 to 5, 2014$50,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487242, 487243, 487244, 487245, 487246, 487248, 487249, 487250.